Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Jacksonville, FL

July 24, 2003Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 24, 2003, 2:46 PM EDT for Duval County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2003, 2:46 PM EDT (18:46 UTC)
Expired
Jul 24, 2003, 3:30 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3221 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS52 KJAX 241846
SVRJAX
FLC031-241930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT THU JUL 24 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 330 PM EDT

* AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER UNF...
  MOVING NORTHEAST AT 10 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3025 8141 3019 8141 3015 8146 3031 8163
          3052 8140 3026 8136
$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 24, 2:45 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT THU JUL 24 2003

BUSY AFTERNOON SO WILL BE QUICK. LAST DAY OF DEEP SOUTHWESTERLY FLOW
COMING TO A CLOSE WITH PLENTY OF CONVECTION ONGOING. NEXT WX PROBLEM
WILL BE NORTHERN EXTENT OF TROPICAL WAVE MOVING ACROSS SOUTH
FLORIDA. PREFER AVN HANDLING OF WAVE WITH MOISTURE LIFTING ACROSS
SOUTHERN HALF OF CWA ON FRIDAY. THUS WILL CONTINUE WITH GOOD CHANCE
POPS SOUTH TO SCATTERED NORTH. DEEP EAST TO SOUTHEAST FLOW FOR
SATURDAY AND SUNDAY AS RIDGE AXIS SHIFTS TO THE NORTH. 30-40 POPS
LOOK GOOD FOR THESE DAYS. BY MONDAY RIDGE AXIS BEGINS TO SHIFT SOUTH
AGAIN AS PERSISTENT EAST COAST TROUGH BUILDS BACK IN. SOUTHWESTERLY
FLOW TO COMMENCE BY TUESDAY. WILL NOT MAKE SIGNIFICANT CHANGES TO
EXTENDED AS SCATTERED POPS STILL LOOK GOOD.

MARINE...NO HEADLINES EXPECTED THROUGH NEXT SEVERAL DAYS AS
SOUTH/SOUTHEAST FLOW DEVELOPS.

FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 71 90 72 91 / 30 40 20 30
SSI 74 85 75 85 / 40 40 20 30
JAX 73 88 74 89 / 40 50 30 30
SGJ 75 85 75 85 / 40 50 30 30
GNV 72 89 73 91 / 40 50 30 40
OCF 72 89 73 90 / 40 50 30 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CAMP/SHASHY
Hazardous weather outlook, Jul 24, 12:10 PM EDT, 2 hours 36 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THIS AFTERNOON...SPREADING FROM WEST TO EAST.  THESE STORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING... AND LOCALLY VERY HEAVY RAINFALL.  MOVEMENT OF THE
STORMS WILL BE TO THE NORTHEAST AT AROUND 20 MPH.

PORTIONS OF SOUTHEAST GEORGIA HAVE RECEIVED MORE THAN 3 INCHES OF
RAIN DURING THE PAST 24 TO 36 HOURS. WITH THE GROUND SATURATED...ANY
ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE AFTERNOON
AND EVENING HOURS.

OTHERWISE...NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.  SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR YOUR LOCAL
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jul 24, 12:47 PM EDT, 1 hour 59 minutes before
FLZ036-241730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1247 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA COUNTY
FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID UNTIL 130 PM...

AT 1247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER ALACHUA...OR ABOUT 12
MILES NORTHWEST OF GAINESVILLE...MOVING NORTHEAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
GAINESVILLE...ALACHUA...LA CROSSE...NEWNANS LAKE AND GAINESVILLE
AIRPORT THROUGH 130 PM EDT. VERY HEAVY RAINFALL...HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 1:26 PM EDT, 1 hour 20 minutes before
FLZ030-031-241800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
126 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 2 PM EDT...

AT 126 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF SAMPSON...OR ABOUT
11 MILES SOUTHEAST OF WORTHINGTON SPRINGS...MOVING NORTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
SAMPSON...NEW RIVER...HAMPTON...STARKE AND RAIFORD THROUGH 200 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CAMP
Special weather statement, Jul 24, 1:56 PM EDT, 50 minutes before
FLZ024-025-241900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
156 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU AND
DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND SMALL HAIL VALID
UNTIL 300 PM...

AT 156 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
BRYCEVILLE...OR ABOUT 16 MILES SOUTHWEST OF CALLAHAN...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BRYCEVILLE...BALDWIN...NASSAU VILLAGE-RATLIFF...
CALLAHAN...JACKSONVILLE INTERNATIONAL AND YULEE THROUGH 300 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 2:07 PM EDT, 39 minutes before
FLZ040-241830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR XXX COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL XXX...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF LOWELL...OR
ABOUT 7 MILES NORTH OF OCALA...MOVING EAST AT 15 TO 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
...LOWELL...ANTHONY...SPARR...CITRA...HOG VALLEY AND FORT MCCOY
THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 2:07 PM EDT, 39 minutes before
FLZ040-241830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 230 PM...

AT 207 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF LOWELL...OR
ABOUT 7 MILES NORTH OF OCALA...MOVING EAST AT 15 TO 20 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OCALA
...LOWELL...ANTHONY...SPARR...CITRA...HOG VALLEY AND FORT MCCOY
THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jul 24, 2:13 PM EDT, 33 minutes before
GAZ166-241845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT THU JUL 24 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 245 PM...

AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES SOUTHWEST OF HIGH
POINT...OR ABOUT 3 MILES NORTH OF KINGS BAY BASE...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND HIGH POINT THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:21 PM EDTSevere Thunderstorm WarningJAXBaker24 min
Jul 24, 1:31 PM EDTSevere Thunderstorm WarningJAXBradford29 min
Jul 24, 2:22 PM EDTSpecial Marine WarningJAX113 min
Jul 24, 2:30 PM EDTSevere Thunderstorm WarningJAXNassau45 min
Jul 24, 3:06 PM EDTTornado WarningJAXDuval24 min
Jul 24, 3:47 PM EDTSpecial Marine WarningJAX28 min
Jul 24, 3:55 PM EDTSevere Thunderstorm WarningJAXSaint Johns35 min
Jul 24, 4:47 PM EDTSpecial Marine WarningJAX73 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.